Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 26, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 27, 2018, 7:40 AM CST for 9 counties in Kansas. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2018, 7:40 AM CST (13:40 UTC)
- Expired
- Dec 27, 2018, 6:48 PM CST
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 702 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
992 WWUS73 KICT 271340 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 740 AM CST Thu Dec 27 2018 KSZ032-033-047>051-067-082-271800- /O.NEW.KICT.WI.Y.0026.181227T1340Z-181228T0400Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, and Kingman 740 AM CST Thu Dec 27 2018 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect until 10 PM CST this evening. * Winds...Northwest 20 to 30 mph with gusts up to 45 mph. * Timing...The strong winds already occurring in Russell and Barton Counties will continue to expand south and east through this afternoon. * Impacts...Loose outdoor items, including holiday decorations, will be blown around and may be damaged. Driving will be difficult at times, especially along west east oriented roads. A period of snow may accompany the gusty winds in Russell, Barton, Lincoln, and Ellsworth Counties this morning, potentially leading to reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Martin
2 follow-up statements
988 WWUS73 KICT 272129 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 329 PM CST Thu Dec 27 2018 KSZ032-033-047>051-067-082-280400- /O.CON.KICT.WI.Y.0026.000000T0000Z-181228T0400Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, and Kingman 329 PM CST Thu Dec 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * Winds...Northwest 20 to 25 mph with gusts up to 35 mph. * Timing...Gusty winds will continue into the early evening. * Impacts...Loose outdoor items, including holiday decorations, will be blown around and may be damaged. Driving will be difficult at times especially along west east oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult especially for high profile vehicles. Use extra caution. && $$
599 WWUS73 KICT 280048 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 648 PM CST Thu Dec 27 2018 KSZ032-033-047>051-067-082-280200- /O.CAN.KICT.WI.Y.0026.000000T0000Z-181228T0400Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, and Kingman 648 PM CST Thu Dec 27 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Wichita has cancelled the Wind Advisory. Winds across the warned area have dropped below advisory level and are not expected to increase during the evening. As such, the wind advisory has been canceled. $$ Metzger
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 27, 5:52 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Dec 27, 5:52 AM CST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 552 AM CST Thu Dec 27 2018 .SHORT TERM...(Today through Saturday night) Issued at 304 AM CST Thu Dec 27 2018 Today-tonight: Dry slot has overspread much of the area with precipitation continuing to develop in the west ahead of the upper low. Surface front not surprisingly ran ahead of all the 0000 UTC models. Quick look at 0600 UTC NAM was in the ballpark and opted to make last minute adjustments from manual adjustments to 00z models. Will continue the trend from yesterday of a good chance of precipitation roughly west of I-35 this morning. With faster arrival of cold air, some light snow will likely occur, west of a Lincoln to Lyons line. Highest amounts are expected in far western Russell county, where a half inch is possible, with amounts decreasing to the east. Front will reach far southeast KS late this afternoon with falling temperatures in its wake. Precipitation will dwindle rapidly around noon as upper system exits the area. Wind chills in the afternoon will be in the teens in central KS. Friday-Saturday: Dry and cold conditions are expected with brisk northwest winds continuing during the day. Decreasing winds forecast Friday night as surface ridge settles. Still keeping small chance for light snow or more likely flurries on Saturday in parts of south central KS as weakening piece of energy ejects from southwest us trough. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 304 AM CST Thu Dec 27 2018 Little change from initialization grids. GFS/ECMWF both showing a series of shortwaves traversing the longwave trough over the Rockies. This will keep temperatures at or below normal with periods of clouds and light precipitation. Confidence in timing and probability of precipitation are low in this regime. -Howerton && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 539 AM CST Thu Dec 27 2018 Widespread MVFR/IFR and occasional LIFR conditions to impact the area through this afternoon. As of early this morning, a surface low was located just NW of KICT. This low will continue to track northeast through Kansas today, with a strong cold front moving west to east in its wake. Gusty SE winds ahead of the front will quickly shift to the NW as the front moves through and then remain gusty well into this evening. Precipitation (rain to snow) will likely redevelop across central Kansas this morning to the NW of the track of the surface low. The combination of SN and BLSN will cause reductions in VIS to as low as IFR, with perhaps a period of LIFR conditions, in the vicinity of KRSL/KGBD. Further east, a period of SHRA/SHSN may impact areas along and east of the I-135 corridor as the front pushes east, but with less impact expected compared to KRSL/KGBD. Gradual clearing and improving CIGs is expected late this afternoon or evening. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 51 24 32 18 / 20 0 0 10 Hutchinson 47 23 30 16 / 50 0 0 10 Newton 51 22 30 16 / 30 0 0 10 ElDorado 52 23 31 18 / 10 0 0 10 Winfield-KWLD 52 24 34 19 / 0 0 0 10 Russell 33 20 26 12 / 70 0 10 0 Great Bend 35 21 28 13 / 70 0 10 10 Salina 47 22 29 15 / 50 0 0 0 McPherson 48 22 29 15 / 50 0 0 10 Coffeyville 55 26 36 20 / 10 0 0 0 Chanute 54 25 34 19 / 10 0 0 0 Iola 53 25 33 19 / 20 0 0 0 Parsons-KPPF 54 25 35 19 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...RM
Hazardous weather outlook, Dec 27, 7:39 AM CST, 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 739 AM CST Thu Dec 27 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 739 AM CST Thu Dec 27 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Minor flooding is forecast on the South Fork of the Ninnescah River near Murdock, the Little Arkansas River at Alta Mills and the Cow Creek near Hutchinson. Check the latest river flood statements for details. Between a trace and a half inch of snow is forecast in central Kansas this morning, roughly west of a Lincoln to Lyons line. The highest amounts are expected in far western Russell county. Strong north winds around 30 mph with higher gusts up to 45 mph will affect central Kansas into the evening hours. See latest wind advisory for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Flooding will likely continue through the weekend on a couple of the rivers. Check the latest river flood statements for details. There are slight chances for light snow during the daylight hours on Saturday for the area roughly southwest of a line from Kingman to Wellington. Light snow is forecast across parts of the area on Monday. The confidence in the location and timing is low. Please check later outlooks for updated information. Wind chills in the single digits below zero are forecast Tuesday morning roughly north of Highway 400. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Dec 27, 4:07 AM CST, 3 hours 33 minutes before
Special Weather Statement National Weather Service Wichita KS 407 AM CST Thu Dec 27 2018 KSZ071-072-095-096-099-100-271215- Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 407 AM CST Thu Dec 27 2018 ...Gusty Winds to Impact Southeast Kansas early This Morning... A brief period of wind gusts of 35 to 50 mph will occur over the next couple of hours across southeast Kansas in the wake of the area of rain moving through the area. The strongest wind gusts may only last around 15 to 30 minutes, but could cause minor damage to trees, outdoor furniture, and holiday decorations. Martin
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 2:42 AM CST | River Flood Warning | ICT | Harvey, Reno | 29 hr |
| Dec 27, 3:56 AM CST | River Flood Warning | ICT | Kingman | 10 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.